EHRs are changing the way doctors behave
Researchers from Stanford University Department of Biomedical Informatics and Harvard Medical School examined the case of a two-year-old boy who died after clinical staff overrode EHR alerts about potential drug allergy cross-reactivity. Prior to inappropriately administering a diuretic to the patient, the clinical staff overrode more than 100 alerts over the course of one month.
"Excessive electronic alerts warning clinicians of potential but rare adverse drug cross-reactions result in increased patient safety risks by rendering these alerts meaningless," the authors wrote, adding, "The threat of missing a rare event must be balanced with the dangers of burdening clinicians with unnecessary and interruptive electronic alerts."
The Usability People work with you on improving the Usability of Healthcare IT.
For expert 2015 ONC Safety-enhanced Design (aka Usability) evaluation of your EHR: contact The Usability People
Together we may save a life! #SafeHealthIT